Alert archive / Texas / Coastal Flood Statements in 2023
Coastal Flood Statement 13, NWS Brownsville, TX
NWS Brownsville, TX issued this coastal flood statement at Oct 2, 2023, 8:25 AM CDT for Cameron County, Kenedy County, Willacy County, Texas. It took effect at Oct 2, 2023, 4:00 PM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 2, 2023, 8:25 AM CDT (13:25 UTC)
- In effect from
- Oct 2, 2023, 4:00 PM CDT
- Expired
- Oct 3, 2023, 6:00 AM CDT
- In force
- 14 hr
- Issued by
- NWS Brownsville, TX
Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX
The radar
The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 1.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
405 WHUS44 KBRO 021325 CFWBRO Coastal Hazard Message National Weather Service Brownsville TX 825 AM CDT Mon Oct 2 2023 TXZ451-454-455-030000- /O.NEW.KBRO.CF.S.0013.231002T2100Z-231003T1100Z/ Kenedy Island-Willacy Island-Cameron Island- 825 AM CDT Mon Oct 2 2023 ...COASTAL FLOOD STATEMENT IN EFFECT FROM 4 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...Isolated minor coastal flooding expected. * WHERE...Kenedy Island, Willacy Island and Cameron Island Counties. * WHEN...From 4 PM CDT this afternoon through late tonight. * IMPACTS...Wave run-up may approach the dunes along narrow beaches. Beach equipment, such as umbrellas and chairs, could be moved by waves. Vehicles driving along narrow beaches may experience higher water levels. Elevated water levels may also occur across the Laguna Madre and South Bay, and along State Highway 4 west of Boca Chica State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Oct 2, 6:37 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 2, 6:37 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 637 AM CDT Mon Oct 2 2023 ...New AVIATION... .SHORT TERM... (Today through Tuesday) Issued at 359 AM CDT Mon Oct 2 2023 Current KBRO Doppler radar once again shows a smattering of isolated showers across the BRO CWFA, primarily over the lower Texas coastal waters. These showers are likely being supported by the 2.01 inches of precipitable water (PW) that was indicated on the KBRO upper air sounding from Sunday evening, an increase from 1.74 inches from 24 hours prior. Overall, this level of PW will persist through the short term forecast period. When combined with daytime heating, and despite 500 mb high pressure centered over the western Gulf of Mexico, scattered to even numerous showers and thunderstorms are forecast for Deep South Texas and the Rio Grande Valley. Despite robust relative humidity percentages, and daytime highs at above normal levels (but well below the sustained record-setting heat that was encountered over the past several weeks), heat indices will top-out below established Heat Advisory criteria, so an Advisory is not anticipated today nor on Tuesday. Finally, with an enhanced pressure gradient across the Gulf of Mexico, courtesy of high pressure in the north of this body of water interacting with lower pressure in the south, moderate swells will approach the Lower Texas Coast from the east. With low tide at late morning today (11:18 AM), followed by a high tide tonight (9:07 PM), a marginal Coastal Flood Advisory situation may occur, so will punt the need for an Advisory at the local beaches to the successive shift, who will have the aide of visual confirmation via established webcams. && .LONG TERM... (Tuesday night through Sunday) Issued at 359 AM CDT Mon Oct 2 2023 A large mid to upper level trough will move into the Desert Southwest and over the Southern Plains by Midweek. Southwesterly flow ahead of the approaching trough will allow for a few mid-level disturbances to move over the area which may enhance daily seabreeze convection on Wednesday. At the surface, a warm front is expected to advance northward Wednesday into Thursday. The low level flow may produce a heat spike across the CWA Wednesday or Thursday afternoon. By Thursday, the 500mb trough with the associated cold front will approach the region. This front is expected to push into Deep South Texas Thursday into Friday. Moisture will increase and pool along and ahead of the front, PWAT values increase to over 2 inches by Thursday. QPF remains pretty high at half an inch to one inch in places, but the entire area would welcome any rain that falls. Abundant moisture in place combined with the lift from the cold front, efficient rainfall will be possible with periods of moderate to heavy rain Thursday through Saturday. The Weather Prediction Center has highlighted all of Deep South Texas under a Slight Risk of Excessive Rainfall (at least a 15% chance of flash flooding) from Thursday morning through Friday morning and a Marginal Risk of Excessive Rainfall (at least a 5% chance of flash flooding) from Friday morning through Saturday morning. As for temperatures, high temperatures for Wednesday through Thursday are expected to be in the 90s for Deep South Texas and the Rio Grande Valley, but Starr and Zapata could be in or close to the 100s. Heat indices during this time are also expected to be in the range of 105-110 degrees during the afternoon as the onshore flow will help push moisture into the region. Heat indices are expected to stay below Heat Advisory conditions, but it will still feel hot outside. Overnight lows Tuesday night through Thursday night will generally fall into the 70s. In the wake of the front, high temperatures on Friday are expected in the upper 80s for most of the area. Highs Saturday and Sunday are expected to be in the 80s. Overnight low temperatures Friday night through the weekend will fall into the 60s and the lower 70s. Lastly, due to the enhanced pressure gradient to the north and south of the Gulf of Mexico there is a stronger easterly fetch that is generating moderate swells. Add this along with the higher tides, it is possible that until the cold front pushes through the Lower Texas Coast, that Coastal Flood Statement or Advisory might be needed each day. && .AVIATION... (12Z TAFS) Issued at 634 AM CDT Mon Oct 2 2023 No changes needed to the previous issuance of TAFs. Convection remains a possibility, with a TEMPO still in effect at the aerodromes. Light to moderate winds will also occur with MVFR to VFR likely. && .MARINE... Issued at 359 AM CDT Mon Oct 2 2023 Today through Tuesday: Buoy 42020 reported east winds around 14 knots gusting to around 16 knots with seas slightly over 5 feet with a period of 8 seconds at 1:50 CDT/6:50 UTC. Light to moderate winds and generally moderate seas will continue to prevail along the Lower Texas Coast during the period, the result of high pressure across the northern Gulf of Mexico interacting with lower pressure across the southern Gulf of Mexico. Although Small Craft Advisory is not likely to be needed, Small Craft Exercise Caution cannot be ruled out, especially for the Gulf of Mexico waters from 20 to 60 nautical miles offshore. Tuesday night through Sunday...Generally light to moderate east to southwest winds are expected Tuesday night through Thursday night. Moderate to occasional strong winds will develop Friday into the weekend through the approach and passage of a cold front. Winds could become strong enough for a short period of Small Craft Advisory. Due to the strong easterly fetch generating wave heights between 4 to 5 feet during the period, Small Craft Exercise Caution conditions are expected over the Gulf waters. && .PRELIMINARY POINT TEMPS/POPS... BROWNSVILLE 94 79 95 80 / 70 30 60 40 HARLINGEN 93 75 96 77 / 70 20 60 30 MCALLEN 95 78 98 79 / 70 20 60 20 RIO GRANDE CITY 95 76 98 77 / 60 40 50 30 SOUTH PADRE ISLAND 88 82 89 82 / 70 60 80 70 BAYVIEW/PORT ISABEL 92 77 93 78 / 70 40 70 50 && .BRO WATCHES/WARNINGS/ADVISORIES...None. &&
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 4:15 PM CDT | Special Weather Statement | BRO | Jim Hogg | 45 min |
| Oct 2, 4:38 PM CDT | Special Weather Statement | BRO | Zapata | 52 min |
| Oct 2, 4:58 PM CDT | Special Weather Statement | BRO | Zapata | 47 min |
| Oct 2, 5:29 PM CDT | Areal Flood Advisory | BRO | Starr | 111 min |
| Oct 2, 5:44 PM CDT | Special Weather Statement | BRO | Starr | 46 min |
| Oct 2, 5:49 PM CDT | Areal Flood Advisory | BRO | Starr | 43 min |
| Oct 2, 5:54 PM CDT | Special Weather Statement | BRO | Starr | 51 min |
Nearby
Coastal Flood Statements in Texas, 2023Every coastal flood statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.